To the Editor.—
Although allergic reactions to the anthracycline antibiotics have been observed for several years,1 the recent article by Souhami and Feld (240:1624, 1978) emphasizes the relative frequency of urticarial reactions, mostly regional to the intravenous injection site. We report a generalized urticarial reaction proved to be due to doxorubicin hydrochloride.
Report of a Case.—
The condition of a 61-year-old man was diagnosed as anaplastic small cell carcinoma of the right lung with bone marrow and liver metastases. He received the first course of chemotherapy with cyclophosphamide, doxorubicin, and vincristine sulfate by rapid intravenous injection preceded by prochlorperazine, 10 mg intramuscularly, on June 28,1978. Shortly after, mild pruritus and urticaria of the face, shoulders, and back developed but tachycardia, hypotension, or bronchospasm did not. He was treated with diphenhydramine hydrochloride, 50 mg intramuscularly, and the rash disappeared in two hours.On July 31, a chest roentgenogram showed a